Squares with three nonzero digits

Michael A. Bennett*, Adrian Maria Scheerer

*Corresponding author for this work

Research output: Chapter in Book/Report/Conference proceedingChapter

Abstract

We determine all integers n such that n2 has at most three base-q digits for q ε (2, 3, 4, 5, 8, 16). More generally, we show that all solutions to equations of the shape where q is an odd prime, n > m > 0 and t2, πMπ,N < q, either arise from "obvious" polynomial families or satisfy m ≤ 3. Our arguments rely upon Padé approximants to the binomial function, considered q-adically.

Original languageEnglish
Title of host publicationNumber Theory - Diophantine Problems, Uniform Distribution and Applications
Subtitle of host publicationFestschrift in Honour of Robert F. Tichy's 60th Birthday
PublisherSpringer International Publishing AG
Pages83-108
Number of pages26
ISBN (Electronic)9783319553573
ISBN (Print)9783319553566
DOIs
Publication statusPublished - 1 Jun 2017

ASJC Scopus subject areas

  • Mathematics(all)

Fingerprint Dive into the research topics of 'Squares with three nonzero digits'. Together they form a unique fingerprint.

Cite this